Article Text

PDF
AB0411 Cutaneous and Pulmonary Sarcoidosis-Like Reaction Associated with Adalimumab: A Case Report
  1. A. Bilgici1,
  2. M. Unsal2,
  3. O. Kuru1
  1. 1Dept. Of Physiscal Medicine And Rehabilitation
  2. 2Department of Chest Medicine, Ondokuzmayis University, Medical Faculty, Samsun, Turkey

Abstract

Background The paradoxical adverse effects of necrosisi factor-alpha (TNF-alpha) antagonists have been described frequently as a result of the widespread use of these drugs. New onset or exacerbation of cutaneous psoriasis, cutaneous vasculitis and sarcoidosis have been reported with various TNF-alpha inhibitors.

Objectives We report the case of a patient with AS who developed pulmonary and cutaneous sarcoidosis following treatment with adalimumab.

Methods A 47-year-old woman with a history of Ankilosing Spondylitis (AS), treated with adalimumab for 2years developed erythema nodosum in her upper and lower limbs, and bilateral hilar adenopathy on chest radiograph. Patient presented general sings such as weight loss and fatique or fever.

Results Her pulmonary examination was normal, and her abdomen did not have organomegaly. Multiple erythema nodosum lesions were observed on her legs and arms. C-reactive protein and standart blood tests were normal. The results of vasculitis tests, including ANA, anti-neutrophilic cytoplasmic antibodies (ANCAs), C3, and C4 were normal. The skin biopsy confirmed the diagnosis of a ‘sarcoidosis-like’ reaction. A Computed tomography (CT) of the chest showed patchy bilateral infiltrates with increased hilar and mediastinal lymphadenopathy. A bronchoscopy was performed but was normal. She was diagnosed with Sarcoidosis. Adalimumab was discontinued in the patient and she was treated with prednisolon 20mg/day. Her pulmonary and cutaneous symptoms improved rapidly in 6 weeks and corticosteroids were progressively tapered to 5mg/day.

Conclusions Sarcoidosis in anti-TNF therapy is a rare paradoxical inflammatory phenomenon. Genetic variations of the TNF-alpha gene is emerging as an important factor in determining sarcoidosis predisposition. We reported the development of cutaneous lesions of sarcoidosis in a patient with AS after 2years under adalimumab. The improvement of clinical manifestations after suspension of the treatment suggest a possible triggering role of the adalimumab. The physiopathology of sarcoidosis remains unknown, although some observations have suggested the role of genetic inheritance, the environment and infectious agents. Anti-TNF-alpha therapy could promote sarcoid-like granulomatosis by enhancing the level of triggering infectious antigens and/or modification of the cytokine environment and cellular recruitment within the tissues. A beter understanding of the pathogenic role of TNF-alpha in sarcoidosis and of its therapeutic blocking action will help to explain this phenomenon.

References

  1. Dhaille F, Viseux V, Caudron A, Dadban A, Tribout C, Boumier P, Clabaut A. Cutaneous sarcoidosis occuring during Anti-TNF-Alpha treatment: Report of two cases. Dermatology 2010; 220: 234-237.

Disclosure of Interest None declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.